Emily M. DeArdo

writer

Reviewing the Situation

transplant, healthEmily DeArdo1 Comment

(If you're not a musical theater nerd, the title is from a song in Oliver!) 

So, being off prednisone is fun. Kind of. 

In case you missed it, at my last clinic visit on Halloween, my doctor gave me the go-ahead to go off prednisone for a month. Then I'd do PFTs (pulmonary function tests) again. If things were stable, I could stay off. If they were terrible, then I'd have to go back on. 

I knew that, even though I was only taking 5 mg of prednisone once a day, that being on it for 11+ years would mean a fairly rough adjustment period. I knew there would be joint pain, for one, because my joints are like that. 

So I said I'd give myself a week to adjust. 

Now I figure I better give myself the month. 

Prednisone affect so many things. It affects hormones, which is really the biggest issue. But what that means for the body is that, when you remove it, all or some of the following can happen while your body adjusts back: 

  1. headaches
  2. joint pain
  3. muscle pain
  4. low blood pressure
  5. low blood sugar
  6. dizziness
  7. trembles in your hand and feet
  8. extreme tiredness
  9. nausea
  10. vomiting
  11. low energy levels
  12. Increased anxiety
  13. Weight loss (YAY!) 
  14. dehydration 

That's just some of them. Mine have mostly been physical, and they keep changing. At first it was just the joint stuff. Then the low blood sugar set in, which means I need to have sugar/candy/juice/carbs around the house, to prevent my blood sugar from going too low. I can't say I'm sad to have to have these things around.....but yeah. I was Christmas shopping today and at the checkout counter I was hit with a I have to eat now or I'm going to faint and /or throw up all over this guy while we were talking about gift receipts. Fortunately I held it together until I could get to Jimmy John's and have myself some sandwich and Diet Coke. (I'm still main-lining the Diet Coke as I do this, because I'm still trembly, which is a sign of low blood sugar for me.) To keep the blood pressure up, more salt is recommended, too, but that's sort of always recommended when you have CF, because your salt levels are so wacky anyway.

I tend to have spurts of energy in the morning and then around 12:30-1:00 have the urge to just nap, or curl up and read, which doesn't require a ton from me. Then I get another spurt of energy from about 5:30-10:00. Let's just say my housekeeping is sort of...all over the place right now. I'm trying to keep up with it during the spurts of energy. I'll nap, and then go to bed around 10, because I'm tired again. 

I have lost weight from last week--yay!--and I've noticed that my appetite has decreased measurably. Also yay. Two good things. 

There's also a little bit of brain fog. I'm working on countering that with writing lots of lists and trying to get enough sleep. 

So if you know me in real life, and I seem like I'm cancelling more often, or I'm saying no to things, or you come to my house and it's like, wow, that's a lot of dishes in the sink: I'm working at about half power right now. :) 

In the end, I have no doubt that it'll work out fine. I mean, to be off prednisone is a good thing. It means my bones will be stronger. My blood sugar will be more normal, as will my blood pressure (although it was already pretty normal). I'll lose weight! My appetite will go back to normal!

But right now, it's sort of like, OK, body, you're getting what you want. Hopefully on the other side of this is happiness!! Prednisone-free life!! That's the goal that I'm working toward. 

But if I fall asleep on you, it's not you. (At least, I don't think so. :-P)